Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 9, NWS Green Bay, WI

June 27, 2019Winnebago County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 27, 2019, 4:13 PM CDT for Winnebago County, Wisconsin. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2019, 4:13 PM CDT (21:13 UTC)
Expired
Jun 27, 2019, 5:15 PM CDT
In force
62 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Winnebago County, WI

The radar

The Green Bay radar (KGRB), 64 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 4:44 PM CDTTSTM WND GST 48Oshkosh, WI
Jun 27, 4:55 PM CDTTSTM WND DMGOmro, WITREES AND WIRES DOWN BETWEEN OMRO AND WINNECONNE.
Jun 27, 5:00 PM CDTTSTM WND DMGMenasha, WITREE DOWN ON MANITOWOC ROAD. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 12:23 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2019-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2019-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1844 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

747 
WUUS53 KGRB 272113
SVRGRB
WIC139-272215-
/O.NEW.KGRB.SV.W.0009.190627T2113Z-190627T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
413 PM CDT Thu Jun 27 2019

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Winnebago County in east central Wisconsin...

* Until 515 PM CDT.

* At 412 PM CDT, severe thunderstorms were located along a line
  extending from near Napowan Scout Camp to near Redgranite to near
  Berlin, moving east at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Rush Lake around 430 PM CDT.
  Lake Poygan around 435 PM CDT.
  Oshkosh around 450 PM CDT.
  Northern Lake Winnebago around 505 PM CDT.
  Menasha and Central Lake Winnebago around 510 PM CDT.
  Appleton around 515 PM CDT.

Other locations impacted by these severe thunderstorms include
Pickett, Butte Des Morts, Larsen, Lake Butte Des Morts, Orihula,
Rivermoor, Winneconne, Zittau, Harbor Springs and Allenville.

People at Ford Festival Park should seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4424 8889 4425 8885 4425 8841 4389 8840
      4389 8888
TIME...MOT...LOC 2112Z 257DEG 34KT 4412 8917 4407 8902 4392 8904 

HAIL...0.75IN
WIND...60MPH
 
$$

Kurimski
3 follow-up statements
785 
WWUS53 KGRB 272132
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
432 PM CDT Thu Jun 27 2019

WIC139-272215-
/O.CON.KGRB.SV.W.0009.000000T0000Z-190627T2215Z/
Winnebago WI-
432 PM CDT Thu Jun 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR WINNEBAGO COUNTY...

At 432 PM CDT, severe thunderstorms were located along a line
extending from near Fremont to 8 miles southeast of Lake Poygan to 7
miles southwest of Oshkosh, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Oshkosh around 445 PM CDT.
  Central Lake Winnebago around 455 PM CDT.
  Appleton, Menasha and Northern Lake Winnebago around 500 PM CDT.

Other locations impacted by these severe thunderstorms include
Pickett, Butte Des Morts, Larsen, Lake Butte Des Morts, Orihula,
Rivermoor, Winneconne, Zittau, Harbor Springs and Allenville.

People at Ford Festival Park should seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4424 8889 4425 8885 4425 8841 4389 8840
      4389 8888
TIME...MOT...LOC 2132Z 259DEG 38KT 4422 8883 4410 8871 4392 8863 

HAIL...0.75IN
WIND...60MPH
 
$$

Kurimski
258 
WWUS53 KGRB 272151
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
451 PM CDT Thu Jun 27 2019

WIC139-272215-
/O.CON.KGRB.SV.W.0009.000000T0000Z-190627T2215Z/
Winnebago WI-
451 PM CDT Thu Jun 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR WINNEBAGO COUNTY...

At 451 PM CDT, severe thunderstorms were located along a line
extending from 8 miles west of Menasha to near Northern Lake
Winnebago to near Southern Lake Winnebago, moving northeast at 40
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Appleton, Oshkosh, Menasha, Central Lake Winnebago, Northern Lake
Winnebago, Neenah, Omro, Winneconne, Butte Des Morts and Larsen.

People at Ford Festival Park should seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4424 8889 4425 8885 4425 8841 4389 8840
      4389 8863 4413 8880
TIME...MOT...LOC 2151Z 242DEG 36KT 4424 8860 4412 8848 4394 8840 

HAIL...<.75IN
WIND...60MPH
 
$$

Kurimski
789 
WWUS53 KGRB 272210
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
510 PM CDT Thu Jun 27 2019

WIC139-272219-
/O.EXP.KGRB.SV.W.0009.000000T0000Z-190627T2215Z/
Winnebago WI-
510 PM CDT Thu Jun 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR WINNEBAGO COUNTY WILL EXPIRE
AT 515 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern and east central Wisconsin.

LAT...LON 4424 8889 4425 8885 4425 8841 4389 8840
      4389 8863 4413 8880
TIME...MOT...LOC 2209Z 257DEG 34KT 4428 8837 4416 8825 4398 8817 

$$

Kurimski

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:43 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 27, 2:43 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
243 PM CDT Thu Jun 27 2019

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Friday
Issued at 243 PM CDT Thu Jun 27 2019

A linear MCS continues tracking through Wisconsin this afternoon.
Although downstream temperatures and dew points are impressive and
the recent 18Z KGRB RAOB sounding indicates 1200 J/kg of SBCAPE,
the sounding also indicates quite a bit of dry air to contend with
as the system heads east. Although the meso models have killed
this complex all day, it continues its slow march eastward
throughout the day. It appears the northward portion of the line
is weaker than other portions of the line, with the central and
southern part of the line being a bit stronger given its closer
proximity to the warm front. This trend should continue through
the afternoon hours as the complex moves east, with the line
reaching the Fox Valley around 5 pm and the lakeshore around 6 pm.
These storms could produce winds to 40 to 50 mph with hail unless
they intensify and become severe, which would be most likely
across the far southern cwa closer to the warm front and better
instability.

Once this line clears the area another thunderstorm complex is
slated to develop later this evening and track through the area
from late this evening into the overnight hours. This thunderstorm
complex will also be capable of producing damaging winds and large
hail, again mainly across central and east-central Wisconsin
closer to the warm front and better instability.

This thunderstorm complex should act to push the frontal boundary
back south as a cold front by Friday morning, with additional
showers and thunderstorms possible across far southern central and
east-central Wisconsin during the day on Friday as activity
continues near the front. Despite the front sagging south, hot and
humid conditions will continue across the area as daytime highs
rise well into the 80s with dew points well into the 60s, pushing
heat index values into the upper 80s.

.LONG TERM...Friday Night Through Thursday
Issued at 243 PM CDT Thu Jun 27 2019

Models are in good agreement with respect to an amplified mean
flow this weekend consisting of a positive-tilted upper trough
from western Canada through the Pacific Northwest, an upper ridge
from the southwest CONUS to the western Great Lakes and another
upper trough from eastern Canada into New England. Warm/humid
conditions expected for northeast WI with spotty thunderstorms.
The ridge gets flattened early next week, leaving a quasi-zonal
flow across most of the CONUS. Temperatures/humidity will drop a
little, but precipitation chances remain the main issue next week
depending on the location of the wavy frontal boundary in our
vicinity.

The initial frontal boundary is expected to get shoved south by
the convection with only an evening chance for lingering showers/
thunderstorms over our southern tier of counties. The rest of
Friday night looks relatively quiet with skies becoming partly
cloudy, if not mostly clear over the north. Winds will diminish
overnight which may lead to some patchy fog over northeat WI. Min
temperatures to be in the upper 50s to lower 60s north and along
Lake MI, middle to upper 60s south. The boundary is forecast to
remain quasi-stationary in the vicinity of the WI/IL border on
Saturday and with no apparent mid-level shortwave evident on the
models, prefer to go with a dry forecast for the part across the
forecast area. This does not mean a stray storm could not pop up
during peak heating. Saturday will be a very warm/humid day with
max temperatures in the upper 70s to around 80 degrees near Lake
MI, middle 80s to around 90 degrees inland.

A good chunk of Saturday night could also remain dry (and muggy)
as the next shortwave of interest tops the upper ridge over the
Upper MS Valley. May leave a slight chance pop in the forecast
though with the stalled boundary showing signs of lifting north as
a warm front. Anticipate at least a general increase in clouds
overnight with min temperatures from 60-65 degrees north/
lakeshore, 65-70 degrees south. May also add another round of
patchy fog later into the night. There is some model differences
with regards to the movement of a cold front and mid-level
shortwave headed into Sunday. The GFS is faster than the ECMWF,
thus it brings showers/thunderstorms into northeast WI by Sunday
afternoon while the ECMWF keeps us mostly dry. Too much
uncertainty to go completely dry, especially with the warm front
hovering nearby. Have focused higher pops for the afternoon hours
for now with max temperatures similar to Saturday, including the
humid conditions.

Chance for showers/storms to overspread the region Sunday night as
the cold front moves into WI. The front is forecast to sag into
southern WI on Monday and essentially stall as it becomes parallel
to the mean flow aloft. This scenario would keep the chance for
additional showers/thunderstorms mainly over central/east-central
WI, especially by the afternoon hours. Temperatures are expected
to cool a bit behind the cold front as well as lower humidity
levels. Look for readings in the middle to upper 70s near Lake MI,
lower to middle 80s inland.

This new quasi-stationary front is progged to waffle over southern
sections of the Great Lakes into the Upper Midwest through at
least Tuesday night and possibly even longer if the ECMWF is
correct. Models are all over the place by mid-week ranging from
high pressure over WI to the frontal boundary locked over the
area. Have followed the consensus solution which does keep pops in
the forecast Tuesday through Thursday. None of these days would be
a complete wash-out if it even rains at all. Temperatures appear
to remain slightly above normal during this time.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1232 PM CDT Thu Jun 27 2019

A line of showers and thunderstorms will affect the TAF sites
during the afternoon hours. Current AWIPS TOA tool progs the
storms to reach AUW, CWA, RHI around 20Z, ATW and GRB around 22Z,
and MTW around 23Z. Although the storms are not currently severe,
the storms moving through central and east-central Wisconsin are
moving through a better airmass. Even if the storms don't
intensify they are expected to produce winds of 30 to 40 knots as
they move through the area with the potential for small hail.
Conditions are expected to drop to MVFR with this initial line of
storms. Later tonight another thunderstorm complex is expected to
move through the area late this evening and into the overnight
hours. This system could bring damaging winds and large hail as it
tracks through the area.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kurimski
LONG TERM......Kallas
AVIATION.......Kurimski
Hazardous weather outlook, Jun 27, 2:52 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
252 PM CDT Thu Jun 27 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-282000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
252 PM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms are likely into tonight. There is a slight risk for
severe storms south of highway 8 and east towards the lakeshore,
and a marginal threat north of highway 8 and Sturgeon Bay.
Damaging winds, large hail and torrential rain are the main
threats.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Thunderstorms are possible at times Friday into the middle of
next week. It is too early to determine whether they would become
severe. Locally heavy rains are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

LMZ521-522-541>543-282000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
252 PM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms with strong winds and hail could be a threat to
mariners tonight. Patchy fog may also develop later tonight.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Thunderstorms are possible at times Friday through the middle of
next week. Dense fog may also develop at times. Any storms or
dense fog will pose a hazard to boaters on the lake and bay.

Kurimski/Kallas

In the hours before

Special weather statement, Jun 27, 3:20 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Green Bay WI
320 PM CDT Thu Jun 27 2019

WIZ035-036-045-272115-
Wood WI-Waushara WI-Portage WI-
320 PM CDT Thu Jun 27 2019

...LINE OF STRONG THUNDERSTORMS MOVING THROUGH CENTRAL WISCONSIN...

At 318 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Marshfield to 7 miles southeast
of Pittsville to 8 miles northeast of Necedah to near Adams. Movement
was northeast at 35 mph.

Half inch hail and wind gusts to 45 mph will be possible with these
storms.

Locations impacted include...
Stevens Point, Wisconsin Rapids, Wautoma, Marshfield, Berlin,
Redgranite, Whiting, Amherst, Plainfield and Napowan Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central and northeastern Wisconsin.

LAT...LON 4398 8960 4425 8960 4425 9007 4465 9013
      4469 9007 4468 8923 4425 8923 4398 8891
TIME...MOT...LOC 2018Z 237DEG 31KT 4462 9004 4440 9000 4410 8995 4397
8973

Kieckbusch
Local storm report, Jun 27, 3:39 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
339 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     2 W WISCONSIN RAPIDS    44.40N 89.88W
06/27/2019  M45 MPH          WOOD               WI   AMATEUR RADIO

&&

KLJ
Local storm report, Jun 27, 3:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
344 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND GST     RUDOLPH                 44.50N 89.80W
06/27/2019  M35 MPH          WOOD               WI   AMATEUR RADIO

            CORNER OF HWY 34 AND HWY 13.

&&

KLJ
Local storm report, Jun 27, 3:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
350 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND GST     KELLNER                 44.34N 89.71W
06/27/2019  M52 MPH          PORTAGE            WI   AMATEUR RADIO

            SMALL BRANCHES DOWN. HEAVY RAIN WITH ZERO VISIBILITY.

&&
Local storm report, Jun 27, 4:06 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
406 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND GST     WAUTOMA                 44.06N 89.28W
06/27/2019  M61 MPH          WAUSHARA           WI   AWOS

&&
Local storm report, Jun 27, 4:13 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
413 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND GST     PLOVER                  44.45N 89.53W
06/27/2019  M55 MPH          PORTAGE            WI   CO-OP OBSERVER

            ALONG WITH 0.52 INCHES OF RAIN.

&&

KLJ

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 1:41 PM CDTSpecial Weather StatementGRBWood64 min
Jun 27, 2:18 PM CDTSpecial Weather StatementGRBMarathon, Wood72 min
Jun 27, 2:36 PM CDTSpecial Weather StatementGRBVilas54 min
Jun 27, 3:20 PM CDTSpecial Weather StatementGRBPortage, Waushara, Wood55 min
Jun 27, 3:51 PM CDTSevere Thunderstorm WarningGRBPortage, Waupaca, Waushara54 min
Jun 27, 4:30 PM CDTSpecial Weather StatementGRBOutagamie, Shawano45 min
Jun 27, 4:49 PM CDTSevere Thunderstorm WarningGRBCalumet56 min
Jun 27, 4:54 PM CDTSevere Thunderstorm WarningGRBOutagamie50 min
Jun 27, 5:12 PM CDTSpecial Marine WarningGRB2 hr
Jun 27, 5:18 PM CDTSevere Thunderstorm WarningGRBBrown, Oconto, Shawano57 min
Jun 27, 5:19 PM CDTSevere Thunderstorm WarningGRBManitowoc51 min
Jun 27, 5:43 PM CDTSpecial Weather StatementGRBKewaunee62 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.